Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 116, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 8, 2003, 11:44 PM CDT for Jones County, Lyman County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 11:44 PM CDT (04:44 UTC)
- Expired
- Jul 9, 2003, 12:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Jones County, SD, Lyman County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 8:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -313 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 090444 SVRABR SDC075-085-090530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1143 PM CDT TUE JUL 8 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JONES COUNTY IN CENTRAL SOUTH DAKOTA LYMAN COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 1230 AM CDT(1130 PM MDT) * AT 1143 PM CDT(1043 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF DRAPER...OR ABOUT 11 MILES NORTHEAST OF MURDO...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VIVIAN AROUND MIDNIGHT CDT THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. TAKE SHELTER NOW A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4415 10069 4382 10068 4378 10007 4419 10008 $$ HINTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:40 PM CDT, 8 hours 4 minutes earlier.
Area forecast discussion, Jul 8, 3:40 PM CDT, 8 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 340 PM CDT TUE JUL 8 2003 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT. FOCUS FOR THE SHORT TERM WILL BE CHANCE FOR THUNDERSTORMS ACROSS THE CWA BEGINNING THIS EVENING THROUGH WED AFTERNOON. CURRENTLY HAVE AN AREA OF THUNDERSHOWERS OVER THE EASTERN PORTION OF THE CWA...EXPECT THESE TO CONTINUE EASTWARD AND BE OUT OF THE CWA BY EARLY EVENING. THESE STORMS ARE JUST A LITTLE PRECURSOR TO THE MAIN EVENT EXPECTED TO BEGIN LATE THIS EVENING. CURRENT SFC ANALYSIS SHOWING LOW PRESSURE CENTERED OVER EASTERN WYOMING...WITH SOUTHEASTERLY FLOW OUT AHEAD OF IT ACROSS THE MAJORITY OF SOUTH DAKOTA. THIS AREA OF LOW PRESSURE IS ASSOCIATED WITH A STRONG S/WV CURRENTLY VISIBLE ON WATER VAPOR IMAGERY OVER EASTERN MONTANA. AS THIS SYSTEM SLIDES EASTWARD THROUGH THE NIGHT...THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE ACROSS SOUTH DAKOTA. BY 06Z TONIGHT...A 60KT JET CORE BECOMES ORIENTED OVER EASTERN SOUTH DAKOTA TO PROVIDE AN ADDED SOURCE OF LIFT TO THE REGION. EXPECT THE BEST TIME FOR PRECIPITATION WILL BE FROM AROUND 03Z TO 12Z WEDNESDAY AS THIS LOW SLIDES INTO CENTRAL SOUTH DAKOTA. PWAT VALUES OFF THE 18Z ABR SOUNDING NOT AS IMPRESSIVE AS EXPECTED...BUT STILL SUBSTANTIAL ENOUGH FOR ABUNDANT PRECIPITATION. AS H85 FLOW PICKS UP TO AROUND 30KTS...EXPECT MORE MOISTURE TO ADVECT INTO THE REGION THROUGHOUT TONIGHT ALSO. THE BEST CHANCE FOR SEVERE STORMS LOOKS TO BE ACROSS OUR SW ZONES...WHERE THE BEST INSTABILITY EXISTS. LATEST ETA RUN ALSO PLACES THE LARGEST VALUES OF CAPE NEAR 1500J/KG AND LIS APPROACHING -7 IN THE AREA NEAR PIR. WINDS SHEAR IS SIGNIFICANT ENOUGH FOR SUPERCELL DEVELOPMENT WITH GOOD TURNING IN THE LOW LVLS...AND SOME SPEED SHEAR. WITH THE SYSTEM STILL AFFECTING THE AREA THROUGH THE DAY WEDNESDAY HAVE KEPT IN PRECIP MENTION ACROSS THE EAST THROUGH EARLY WED EVENING. HIGH PRESSURE THEN BUILDS INTO THE NORTHERN PLAINS...AS THE UPPER RIDGE OVER THE DESERT SW BEGINS TO TRANVERSE EAST. SHOULD SEE DRY CONDITIONS THROUGH THE REMAINDER OF THE SHORT TERM...WITH PARTLY TO MOSTLY SUNNY SKIES. .LONG TERM...SATURDAY THROUGH TUESDAY DID NOT MAKE A LOT OF CHANGES WITH THE EXTENDED PERIOD. GENERALLY LOOKING AT THE SAME PATTERN OF A LARGE UPPER RIDGE OVER THE WESTERN TWO THIRDS OF THE COUNTRY...AND A TROUGH OVER THE EAST. WILL SEE A FEW SHORTWAVES RIDE OVER THE TOP OF THE RIDGE AND HELP TO SET OFF PERIODS OF THUNDERSTORMS IN ASSOCIATION WITH A SLOW MOVING FRONTAL BOUNDARY. THE BEST TIMES FOR STORMS LOOKS TO BE LATE SUNDAY NIGHT IN THE WEST...MONDAY AFTERNOON AND EVENING...AND AGAIN DURING THE DAY TUESDAY. CURRENT TEMPS LOOK GOOD...WITH H85 TEMPS GENERALLY IN THE UPPER TEENS TO MID 20S THROUGHOUT THE PERIOD...WHICH SHOULD KEEP TEMPERATURES RIGHT AROUND NORMAL. .ABR...NONE. ALBRECHT/PARKIN
Hazardous weather outlook, Jul 8, 5:33 AM CDT, 18 hours 11 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 533 AM CDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT A STATIONARY BOUNDARY OVER NEBRASKA WILL SLOWLY RETREAT TO THE NORTH...APPROACHING THE PIERRE AREA TOWARD EVENING. AN UPPER LEVEL LOW WILL MOVE THROUGH THE REGION ABOUT THE SAME TIME...SETTING THE STAGE FOR THUNDERSTORM DEVELOPMENT...SOME OF WHICH MAY BECOME SEVERE. THE PRIMARY AREA OF CONCERN WILL BE OVER COUNTIES ALONG THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. DORN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 11:06 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 39 min |
| Jul 8, 11:58 PM CDT | Severe Thunderstorm Warning | ABR | Hyde, Sully | 32 min |
| Jul 9, 12:20 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 40 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.